Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

DH thinks I take too much Ibuprofen and Paracetamol

(33 Posts)
saltire Sun 03-Aug-08 19:36:58

I take 400mg of Ibuprofen 3 times a day, most days and the paracetamol I take 2 4times a day, most days, although someitmes at night I take somehting called Syndol instead, but not often since the idiot pain clinic doctor told me to stop taking codeinehmm.
DH says I'm taking too much, but I need it to try and ease the pain. Are there side effects from taking it almost continually

widgypog Sun 03-Aug-08 19:40:27

thats seems like alot...what is the pain? can you not try and address the pain instead?

Ecmo Sun 03-Aug-08 19:40:51

I have also been taking alot of painkillers recently. The only problems I think is that they become less effective.

BBBee Sun 03-Aug-08 19:41:52

what pain are you taking them for?

is it under doctor dircetion?

tiredemma Sun 03-Aug-08 19:41:54

paracetemol is not good for your liver

HuwEdwards Sun 03-Aug-08 19:42:40

I rarely take painkillers so it does seem a lot to me, however depends whether a doc has recommended....what's the pain?

allgonebellyup Sun 03-Aug-08 19:43:44

it does sound an awful lot, do you really need that much?

girlnextdoor Sun 03-Aug-08 19:46:41

The dose for paracetamol is max. 8 tabs in 24 hours- not over a waking day- do you mean 24 hours?

You also need to watch your stomach if you take Ibuprofen regularly- it can cause ulceration.

Have a word with your pharmacist- they are best to advise.

DontNeedAnything Sun 03-Aug-08 19:47:50

Apparently the body has a lifetime limit of Paracetamol. I.e. there is only so much of it you can take before your liver is damaged.

Unfortunately I don't know how that relates to relative to what you are taking.

Ibuprofen is not good for the stomach.

I don't think I would take that much every day without doctors instructions.

MatNanPlus Sun 03-Aug-08 19:48:34

Saltire you are taking the maximum allowed per 24hrs.

You need to get better medication as you shouldn't be on the max dose all the time.

I take Diclofenec now which is the next NSAID after Ibuprofen and it is much better allowed 3 x 50mg per 24h and i take 1 or 2 a day.

Please get alternatives as long term Paracetamol use especially at those levels is not healthy, there are other pain meds out there like Tramadol for severe pain.

ThingOne Sun 03-Aug-08 20:09:51

What are you taking it for Saltire? And is it under medical supervision?

lou031205 Sun 03-Aug-08 20:41:13

www.assistpainrelief.com/info/paracetamol/

Upshot: Paracetamol WILL NOT harm you if taken in therapeutic limits.

"Paracetamol can be used by patients for whom NSAIDs are contraindicated, including those with asthma or peptic ulcers. Because there are few interactions with other medications, paracetamol can be taken by people with sensitivity to aspirin. Cholestyramine, which lowers high cholesterol, may reduce the rate at which paracetamol is absorbed by the gut, while Metoclopramide and Domperidone, which are used to relieve the symptoms of stomach disorders, may have the opposite effect and should be used with caution. Paracetamol has shown no propensity to be addictive, even in people who use it frequently. Long-term or regular use of paracetamol may, however, increase the anticoagulant activity of warfarin or similar anticoagulant medicines so caution may be required in these instances.

Some research suggests that it may protect the arteries from the changes that lead to hardening of the arteries, which can cause strokes, heart attacks or cardiovascular disease. This is because paracetamol can inhibit the oxidation of some of the low-density lipoproteins that carry 'bad' cholesterol, counteracting the process that causes the formation of arterial plaque. There is also some evidence to suggest that paracetamol may offer some protection against ovarian cancer.

Paracetamol, however, is not useful in reducing inflammation or the swelling of the skin or joints. This is because paracetamol has no clinically useful anti-inflammatory properties.

The body rapidly absorbs Paracetamol, with the soluble form being absorbed even faster than the solid tablets. As the paracetamol is metabolised, the peak blood level remains less than 20mg/litre after a standard adult 1000mg dose. Blood serum levels will normally peak between half an hour to two hours after ingestion. The analgesic properties of paracetamol will last for around four hours. Paracetamol has a half-life of about two hours, after which it will rapidly be expelled from the body.

Paracetamol is primarily metabolised in the liver. Paracetamol and its two primary metabolites are remarkably safe compounds. About 90% of the dose of paracetamol will be combined with glucuronide and sulphate before being excreted. Of the remaining 10%, about 5% will leave the body unchanged and the other 5% will be oxidized to benzoquinoneimine. The benzoquinoneimine is then combined with glutathione and becomes metabolised on to cysteine and mercapturate compounds before being safely excreted via the kidneys.

Because they have heard that a large dose of paracetamol can damage the liver, some people mistakenly believe that a small dose of paracetamol must therefore be able to cause minor damage to the liver. Taken long-term, in proper therapeutic doses, the liver and other organs should not be harmed by paracetamol."

girlnextdoor Sun 03-Aug-08 20:43:38

lou- true- and that's good advice- but 4x tabs in a "day" is not the therapeutic dose.

It's 4x over 24 hrs- every 6 hours.

lou031205 Sun 03-Aug-08 20:53:45

Girlnextdoor, with respect, I am a registered nurse, and it is NOT "4x over 24 hrs- every 6 hours."

It is UPTO 8 over 24 hours (taken up to two at a time, vis 1000mg=2 tabs), taken NOT LESS THAN 4 hours apart.

In general, people would sleep for around 8 hours, so it is perfectly safe for them to take 4 doses in their waking hours, spread over 16 hours, and then have an 8 hour break at night.

If you wanted to spread it evenly over 24 hours, you would take 2 tabs every 6 hours, but it is not necessary to wait longer than 4 hours if you are in pain, unless you have had the maximum dose in 24 hours.

lou031205 Sun 03-Aug-08 20:56:15

Saltire, my only concern would be that you are under the pain clinic, but you don't seem to have been given a clear plan for your pain management. Your DH should not need to be worrying, if you see what I mean, because he should know that this is what you have been advised to do. When is your next appointment?

morningpaper Sun 03-Aug-08 20:56:33

Saltire, you really need to discuss this with the pain clinic and not random people on the interweb.

They are specialised in this sort of issue and should be keeping a very close eye on you and discussing treatment options.

The pain clinic is usually the last place that people go so you need to make sure that you are getting seen REGULARLY and assessed REGULARLY

motherinferior Sun 03-Aug-08 21:00:21

I agree totally with Morningpaper.

lou031205 Sun 03-Aug-08 21:00:34

Totally agree morningpaper, I just didn't want Saltire to be sat with images of a rotting liver and worrying. Pain clinic really should be working for her.

Shoshe Sun 03-Aug-08 21:02:40

Saltire I was taking the same, I spoke to my Dr, I now take 60mg Codeine Phosphate morning and night and 600mg Etodolac at night, for the Fibromyglia, topped up with Paracetamol at lunch time on bad days.

It is much better. I also take 200mg Plaquenil morning and night for the Lupus, dont know if that helps the Fibro or not.

girlnextdoor Sun 03-Aug-08 21:14:03

lou- it was a typo- I meant 4x = 2 tabs x 4 times a day- and I know that in reality people do not take them through the night- but what I meant was actually the same as you- that you should not take them close together- it does say on the packet not to take them closer than every 4 hours.

PavlovtheCat Sun 03-Aug-08 21:15:55

Long term Ibuprofen use can cause stomach ulcers/problems, even when taken after food.
According to my Dr last week anyway when I asked the same thing.

He suggested using just paracetamol for my particular issue (sinus headaches)

lou031205 Sun 03-Aug-08 21:20:22

girlnextdoor, that's fine smile, I was just concerned that Saltire is obviously already struggling with pain, and was told that she was doing herself damage when, for most people, there are no long-term problems with paracetamol use.

I am leaving this thread now, becuase as Morningpaper pointed out, the pain clinic should be advising Saltire as to the best combination of analgesics, and I don't want to be construed as giving medical advice, especially as I have identified that I am a RN. I was simply linking to general paracetamol advice and info.

Shoshe Sun 03-Aug-08 21:24:38

lou I had to fight to see the pain clinic, I first started asking two years ago, I got a phone call from them two months ago, by which time my new Dr had sorted my pain meds out.

They dont seem to know what to do about Fibromyglia which is what Saltire suffers from.

My own Dr didnt, she sent me away telling me to come back in a week, when she would have had time to sort out what to prescribe me.

girlnextdoor Sun 03-Aug-08 21:27:22

there are other drugs for fibro- one is amytriptyline.

Shoshe Sun 03-Aug-08 21:29:31

Saltire takes it I think, but that is more to help with sleep. (didnt do anything for me)

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now